Alert archive / California / High Wind Watches in 2008

High Wind Watch 8, NWS San Diego, CA

February 22, 2008Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Feb 22, 2008, 2:45 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Feb 23, 2008, 8:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2008, 2:45 PM PST (22:45 UTC)
In effect from
Feb 23, 2008, 8:00 PM PST
Expired
Feb 24, 2008, 4:03 AM PST
In force
8 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 222245
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PST FRI FEB 22 2008

...GUSTY WINDS IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING...
...STRONGER WINDS EXPECTED SATURDAY NIGHT AND SUNDAY...

.GUSTY WINDS WILL CONTINUE THROUGH THIS EVENING IN PORTIONS OF
MOUNTAINS AND DESERTS AS A FRONTAL SYSTEM MOVES EAST OF THE AREA. 
THE GUSTY WINDS WILL DECREASE AFTER MIDNIGHT TONIGHT. 

THE NEXT PACIFIC STORM IS EXPECTED TO PRODUCE STRONGER WINDS
ACROSS THE MOUNTAINS AND DESERTS...WITH INCREASING SOUTHWEST WINDS
ON SATURDAY NIGHT AS A FRONT APPROACHES SOUTHERN CALIFORNIA. 
BEHIND THE FRONT STRONG WESTERLY WINDS WILL OCCUR. AREAS UNDER A
HIGH WIND WATCH COULD EXPERIENCE DOWNED TREES AND POWER LINES. 

CAZ055-056-058-060>062-230900-
/O.NEW.KSGX.HW.A.0008.080224T0600Z-080225T0400Z/
/O.CON.KSGX.WI.Y.0052.000000T0000Z-080223T0900Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
245 PM PST FRI FEB 22 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SATURDAY...
...HIGH WIND WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
EVENING...

FOR LATE THIS AFTERNOON AND THIS EVENING...A WIND ADVISORY
CONTINUES IN EFFECT FOR THE MOUNTAINS AND DESERTS...WITH WESTERLY
WINDS 15 TO 30 MPH AND LOCAL GUSTS 45 TO 50 MPH AT TIMES IN THE
MORE WIND PRONE AREAS. GUSTY WINDS WILL DECREASE AFTER MIDNIGHT
AND LIGHTER WINDS WILL PREVAIL ON SATURDAY.

FOR SATURDAY NIGHT THROUGH SUNDAY EVENING...THE NATIONAL WEATHER
SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH. 

WINDS WILL INCREASE SATURDAY NIGHT AS A FRONT APPROACHES SOUTHERN
CALIFORNIA. THEN STRONG WESTERLY WINDS WILL AFFECT THE MOUNTAINS
AND DESERTS ON SUNDAY. PEAK WIND GUSTS IN EXCESS OF 60 MPH ARE
POSSIBLE...WHICH CAN TOPPLE TREES AND POWER LINES AND LEAD TO
POWER OUTAGES.

A WIND ADVISORY MEANS THAT WIND GUSTS TO 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

$$

LAVIS
4 follow-up statements
000 
WWUS76 KSGX 230952
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
152 AM PST SAT FEB 23 2008

...MORE STRONG WINDS TONIGHT AND SUNDAY...

.ANOTHER PACIFIC STORM WILL BRING EVEN STRONGER WINDS TO THE MOUNTAINS
AND DESERTS TONIGHT AND SUNDAY. SOUTHWEST WINDS WILL INCREASE
THIS EVENING AS A FRONT APPROACHES SOUTHERN CALIFORNIA. POTENTIALLY
DAMAGING WINDS ARE POSSIBLE TONIGHT THROUGH SUNDAY WITH THE
PASSAGE OF THE STORM. THE WINDS WILL SUBSIDE SUNDAY NIGHT.

CAZ055-056-058-060>062-232200-
/O.EXT.KSGX.HW.A.0008.080224T0400Z-080225T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
152 AM PST SAT FEB 23 2008

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH
SUNDAY EVENING. 

SOUTHWEST WINDS IN THE MOUNTAINS AND DESERTS WILL INCREASE TO 30
TO 40 MPH TONIGHT AND SUNDAY...GUSTING AS HIGH AS 65 MPH AT TIMES.
WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT. DOWNED TREES AND
POWER LINES ARE POSSIBLE...ESPECIALLY IN THE MOUNTAINS WHERE THE
GROUND IS SATURATED FROM RECENT RAIN. 

A HIGH WIND WATCH MEANS THAT SUSTAINED WINDS OF AT LEAST 40
MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO
MONITOR THE LATEST FORECASTS.

$$

MOEDE
000 
WWUS76 KSGX 232117
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PST SAT FEB 23 2008

...STRONG AND POTENTIALLY DAMAGING WINDS TONIGHT AND SUNDAY...

.ANOTHER PACIFIC STORM WILL BRING EVEN STRONGER WINDS TO THE
MOUNTAINS AND DESERTS TONIGHT AND SUNDAY. SOUTHWEST WINDS WILL
INCREASE TONIGHT AS A FRONT APPROACHES SOUTHERN CALIFORNIA.
POTENTIALLY DAMAGING WINDS ARE POSSIBLE LATE TONIGHT THROUGH
SUNDAY ESPECIALLY WITH THE PASSAGE OF A POTENT STORM FRONT. 
THE WINDS WILL DECREASE SUNDAY NIGHT.

CAZ055-056-060-240530-
/O.UPG.KSGX.HW.A.0008.080224T0400Z-080225T0400Z/
/O.NEW.KSGX.HW.W.0010.080224T0600Z-080225T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
117 PM PST SAT FEB 23 2008

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 PM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 8 PM PST
SUNDAY. 

SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH LATER TONIGHT AND
SUNDAY IN PORTIONS OF THE MOUNTAINS AND HIGH DESERTS. WINDS WILL
GUST AS HIGH AS 65 MPH AT TIMES. WINDS THIS STRONG WILL MAKE
TRAVEL DIFFICULT. DOWNED TREES AND POWER LINES ARE POSSIBLE...
ESPECIALLY IN THE MOUNTAINS WHERE THE GROUND IS SATURATED FROM
RECENT RAIN.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED.
SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR
MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ058-240530-
/O.UPG.KSGX.HW.A.0008.080224T0400Z-080225T0400Z/
/O.NEW.KSGX.HW.W.0010.080224T1200Z-080225T0400Z/
SAN DIEGO COUNTY MOUNTAINS-
117 PM PST SAT FEB 23 2008

...HIGH WIND WARNING IN EFFECT FROM 4 AM TO 8 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 8 PM PST SUNDAY. 

SOUTHWEST WINDS IN THE SAN DIEGO MOUNTAINS WILL INCREASE TONIGHT
AND REACH 20 TO 40 MPH ON SUNDAY. WINDS WILL GUST AS HIGH AS 
65 MPH AT TIMES ON SUNDAY...MAINLY OVER THE HIGHER MOUNTAIN RIDGES 
AND ALONG PORTIONS OF THE DESERT FACING SLOPES. HIGH WINDS WILL
AFFECT PORTIONS OF INTERSTATE 8 AND OTHER MOUNTAIN PASSES. 

WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT. DOWNED TREES AND
POWER LINES ARE POSSIBLE...ESPECIALLY IN THE MOUNTAINS WHERE THE
GROUND IS SATURATED FROM RECENT RAIN.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ061-062-240530-
/O.EXT.KSGX.HW.A.0008.080224T1800Z-080225T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
117 PM PST SAT FEB 23 2008

...HIGH WIND WATCH NOW IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM 10 AM PST SUNDAY MORNING
THROUGH SUNDAY EVENING.

GUSTY WINDS WILL INCREASE IN THE LOWER DESERTS LATER TONIGHT INTO
SUNDAY MORNING. AS A POTENT STORM FRONT MOVES THROUGH THE AREA ON
SUNDAY AFTERNOON...SUSTAINED WEST WINDS COULD INCREASE TO 30 TO 
40 MPH WITH HIGH WIND GUSTS OVER 60 MPH WILL BE POSSIBLE AT TIMES.

WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT. DOWNED TREES AND
POWER LINES ARE POSSIBLE.

A HIGH WIND WATCH MEANS THAT SUSTAINED WINDS OF AT LEAST 40 MPH...
OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE
LATEST FORECASTS.

$$

LAVIS
000 
WWUS76 KSGX 240138
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
538 PM PST SAT FEB 23 2008

...STRONG AND POTENTIALLY DAMAGING WINDS TONIGHT AND SUNDAY...

.ANOTHER PACIFIC STORM WILL BRING EVEN STRONGER WINDS TO THE
MOUNTAINS AND DESERTS TONIGHT AND SUNDAY. SOUTHWEST WINDS WILL
INCREASE TONIGHT AS A FRONT APPROACHES SOUTHERN CALIFORNIA.
POTENTIALLY DAMAGING WINDS ARE POSSIBLE LATE TONIGHT THROUGH
SUNDAY ESPECIALLY WITH THE PASSAGE OF A POTENT STORM FRONT. THE
WINDS WILL DECREASE SUNDAY NIGHT.

CAZ055-056-060-241200-
/O.CON.KSGX.HW.W.0010.080224T0600Z-080225T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
538 PM PST SAT FEB 23 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 PM PST SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
8 PM PST SUNDAY. 

SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH LATER TONIGHT AND
SUNDAY IN PORTIONS OF THE MOUNTAINS AND HIGH DESERTS. WINDS WILL
GUST AS HIGH AS 65 MPH AT TIMES. WINDS THIS STRONG WILL MAKE
TRAVEL DIFFICULT. DOWNED TREES AND POWER LINES ARE POSSIBLE...
ESPECIALLY IN THE MOUNTAINS WHERE THE GROUND IS SATURATED FROM
RECENT RAIN.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS
EXPECTED. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ058-241200-
/O.CON.KSGX.HW.W.0010.080224T1200Z-080225T0400Z/
SAN DIEGO COUNTY MOUNTAINS-
538 PM PST SAT FEB 23 2008

...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 8 PM PST
SUNDAY...

A HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM TO 8 PM PST
SUNDAY. 

SOUTHWEST WINDS IN THE SAN DIEGO MOUNTAINS WILL INCREASE TONIGHT
AND REACH 20 TO 40 MPH ON SUNDAY. WINDS WILL GUST AS HIGH AS
65 MPH AT TIMES ON SUNDAY...MAINLY OVER THE HIGHER MOUNTAIN
RIDGES AND ALONG PORTIONS OF THE DESERT FACING SLOPES. HIGH WINDS
WILL AFFECT PORTIONS OF INTERSTATE 8 AND OTHER MOUNTAIN PASSES.

WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT. DOWNED TREES AND
POWER LINES ARE POSSIBLE...ESPECIALLY IN THE MOUNTAINS WHERE THE
GROUND IS SATURATED FROM RECENT RAIN.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ061-062-241200-
/O.CON.KSGX.HW.A.0008.080224T1800Z-080225T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
538 PM PST SAT FEB 23 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING. 

GUSTY WINDS WILL INCREASE IN THE LOWER DESERTS LATER TONIGHT INTO
SUNDAY MORNING. AS A POTENT STORM FRONT MOVES THROUGH THE AREA ON
SUNDAY AFTERNOON...SUSTAINED WEST WINDS COULD INCREASE TO 30 TO
40 MPH WITH HIGH WIND GUSTS OVER 60 MPH WILL BE POSSIBLE AT
TIMES.

WINDS THIS STRONG WILL MAKE TRAVEL DIFFICULT. DOWNED TREES AND
POWER LINES ARE POSSIBLE.

A HIGH WIND WATCH MEANS THAT SUSTAINED WINDS OF AT LEAST 40 MPH...
 OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR
THE LATEST FORECASTS.

$$

DA
000 
WWUS76 KSGX 241203
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
403 AM PST SUN FEB 24 2008

...STRONG ONSHORE WINDS IN THE MOUNTAINS AND DESERTS THROUGH EARLY
THIS EVENING...

.A PACIFIC STORM MOVING INLAND ALONG THE WEST COAST WILL BRING
STRONG GUSTY ONSHORE WINDS TO THE MOUNTAINS AND DESERTS THROUGH
EARLY THIS EVENING.

CAZ058-242015-
/O.EXT.KSGX.HW.W.0010.000000T0000Z-080225T0400Z/
SAN DIEGO COUNTY MOUNTAINS-
403 AM PST SUN FEB 24 2008

...HIGH WIND WARNING NOW IN EFFECT FROM NOON TODAY TO 8 PM PST
THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT FROM NOON TODAY TO 8 PM
PST THIS EVENING. 

WEST TO SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THIS
AFTERNOON WITH STRONGEST GUSTS TO 60 MPH NEAR THE RIDGETOPS AND ON
DESERT SLOPES. WINDS WILL DECREASE TONIGHT. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

$$

CAZ055-056-060-242015-
/O.CON.KSGX.HW.W.0010.000000T0000Z-080225T0400Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
403 AM PST SUN FEB 24 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PST THIS
EVENING. 

AREAS OF SOUTHWEST TO WEST WINDS 25 TO 35 MPH ON RIDGETOPS AND
DESERT SLOPES WITH STRONGEST GUSTS TO 75 MPH. WINDS WILL DECREASE
TONIGHT. 

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND
DOWNED POWER LINES.

$$

CAZ061-062-242015-
/O.UPG.KSGX.HW.A.0008.080224T1800Z-080225T0400Z/
/O.NEW.KSGX.WI.Y.0053.080224T2000Z-080225T0400Z/
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
403 AM PST SUN FEB 24 2008

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PST THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THIS 
AFTERNOON WITH GUSTS TO 45 MPH. WINDS WILL GUST TO 55 MPH NEAR THE
FOOTHILLS. WINDS WILL DECREASE TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS
WITH HIGH PROFILE VEHICLES. THE WINDS MAY GENERATE AREAS OF
BLOWING SAND AND DUST WITH VISIBILITY LESS THAN ONE QUARTER MILE
AT TIMES. 

$$

MARTIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 22, 10:30 AM PST, 4 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 10:30 AM PST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST FRI FEB 22 2008

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL MOVE OUT OF THE AREA
THROUGH THIS AFTERNOON WITH DIMINISHING RAIN. THERE WILL BE A BRIEF
BREAK BETWEEN SYSTEMS THEN ANOTHER UPPER LOW WILL BRING MORE SHOWERS
LATE SATURDAY NIGHT AND SUNDAY. HIGH SURF WILL AFFECT THE COAST
SUNDAY AFTERNOON INTO TUESDAY. FAIR AND WARMER NEXT WEEK UNDER HIGH
PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-SUN)...
THE MAIN FRONTAL BAND AND ASSOCIATED RAINFALL WAS STEADILY SHIFTING
SOUTH AND EAST THIS MORNING AND WILL GRADUALLY EXIT THE AREA THRU
EARLY THIS AFTERNOON. IN SAN DIEGO COUNTY SHOWERS WERE LINGERING
WITH MODERATE RAINFALL RATES AT TIMES...ENOUGH TO EXTEND THE FLOOD
ADVISORY UNTIL 1130 AM PST. LATEST RADAR TRENDS SHOWED THE RAIN
DIMINISHING ALMOST TO JULIAN/RAMONA AT 10 AM. HOWEVER WITH A MOIST
AIRMASS AND INCREASED WEST-SOUTHWESTERLY WINDS ALOFT EXPECT SOME
LIGHT RAIN TO POSSIBLY LINGER INTO THE AFTERNOON/EARLY EVENING
ALONG UPSLOPE TERRAIN OF THE MOUNTAINS. SNOW LEVEL RELATIVELY HIGH
NEAR 7000 FT.

SUBSIDENCE AND A TIGHT WESTERLY PRESSURE GRADIENT BEHIND THE FRONT
WILL CAUSE LOCALLY STRONG AND GUSTY WEST WINDS THIS AFTN AND EVE
WITH LOCAL GUSTS TO 45-50 MPH IN THE MOUNTAINS AND ADJACENT DESERT
SLOPES. HAVE JUST HOISTED A WIND ADVISORY FOR HIGHER MTNS/DESERTS
WITH THIS MARGINAL CRITERIA EXPECTED.

TONIGHT/SATURDAY A WEAK SHORT WAVE RIDGE WILL BRING A BREAK IN THE
PRECIPITATION. RESIDUAL LOW LEVEL MOISTURE AND VARIABLE HIGH
CLOUDINESS WILL KEEP SKIES PARTLY CLOUDY.

THE NEXT SYSTEM WILL ARRIVE LATE SATURDAY NIGHT AND SUNDAY WITH MORE
RAIN. EARLY PROJECTIONS CALL FOR RAINFALL AMOUNTS ABOUT ONE HALF TO
ONE INCH IN THE COAST AND VALLEYS AND UP TO 1 TO 2 INCHES IN THE
FOOTHILLS AND MOUNTAINS WITH WEST WIND-ORIENTED OROGRAPHIC PRECIP
ENHANCEMENTS. THE SNOW LEVEL WILL BE 6500 TO 7000 FEET. THERE SHOULD
ALSO BE STRONG WINDS ACROSS THE MOUNTAINS AND DESERTS WITH THE NEXT
SYSTEM AND MAY NEED WIND WARNINGS AND ADVISORIES.

&&

.LONG TERM (MON-THU)...
UPPER RIDGING AND OFFSHORE FLOW WILL BRING FAIR AND WARMER WEATHER.

&&

.AVIATION...
221630Z...COLD FRONT MOVING TOWARDS THE EAST SOUTHEAST AT 22 KT.
BACK EDGE EXTRAPOLATE EAST OF COACHELLA VALLEY AND ANZA BORREGO
DESERT BY 1900 UTC. FREEZING LEVEL AROUND 9000 FEET AHEAD OF FRONT
LOWERING TO 6500 FEET BEHIND FRONT. AIR MASS SATURATED TO FL120
AHEAD OF FRONT SO MODERATE TO HEAVY MIXED ICING BETWEEN FL070-FL120
MAY BE ENCOUNTERED UNTIL 1800 UTC. ALSO MODERATE TURBULENCE ALONG
FRONT. BEHIND FRONT AIR MASS DRYING ABOVE FL050 AS SUBSIDENCE FROM
BUILDING RIDGE WORKS ACROSS AREA. HOWEVER SOME MOUNTAIN OBSCUREMENT
BELOW FL050 STILL LIKELY THROUGH 0000 UTC DUE TO LINGERING LOW LEVEL
MOISTURE. TURBULENCE INCREASING THIS AFTERNOON AND EVENING AS WEST
TO NORTHWEST WINDS INCREASE TO 40-55 KT IN THE FL050-FL100 LAYER AND
SUBSIDENCE INVERSION BUILDS BETWEEN FL100 AND FL120. THIS SHOULD
PRODUCE IDEAL CONDITIONS FOR TRAPPING AND PROPAGATING MOUNTAIN WAVE
ACTION WELL DOWN STREAM. EXPECT OCCASIONAL SEVERE TURBULENCE OVER
MOUNTAINS AND DESERTS FROM 2100-0900 UTC BELOW FL120.

&&

.MARINE...
SOUTH WINDS SHOULD BE SHIFTING QUICKLY TO WEST NOW THAT THE FRONT IS
ALMOST ONSHORE. EXTENDED SMALL CRAFT ADVISORY UNTIL 2 PM TO ACCOUNT
FOR LINGERING ROUGH AND CONFUSED SEAS...AS WELL AS WIND GUSTS TO 30
KT OVER OUTER WATERS THIS AFTERNOON AS PRESSURE GRADIENTS INCREASE.
CURRENT PLAN IS TO DROP SMALL CRAFT ADVISORY WITH AFTERNOON PACKAGE
BUT MAY NEED TO EXTEND TO THE EVENING FORECAST PACKAGE IF FREQUENT
GUSTS OVER 25 KT ARE OCCURRING. NEXT MARINE THREAT WILL BE THE FRONT
COMING INTO THE REGION LATE SATURDAY NIGHT. WINDS LIKELY TO BE JUST
AS STRONG WITH THIS FRONT. FOLLOWING THIS THE LARGE WEST SWELL
ARRIVES...AND WILL PROBABLY COME IN AS A SWELL FRONT LATE SUNDAY.
MODELS FOR PAST FOUR DAYS HAVE CONSISTENTLY BEEN ADVERTISING A SOLID
16 FEET AT 15 SECONDS BEGINNING SUNDAY EVENING AND CONTINUING INTO
MONDAY MORNING THEN SLOWLY SUBSIDING TO AROUND 10 FEET MONDAY NIGHT.
PLAN TO ISSUE A COASTAL FLOOD WATCH THIS AFTERNOON TO COVER SUNDAY
EVENING THROUGH TUESDAY MORNING - THE MAIN THREAT BEING COASTAL
EROSION AND DAMAGE TO LOW LYING COASTAL STRUCTURES. MARINERS SHOULD
ALSO BE PREPARED TO STAY OUT OR RETURN TO PORT PRIOR TO SUNDAY
AFTERNOON AS ENTERING AND EXITING MOST HARBORS AND BAYS WILL LIKELY
BE HAZARDOUS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FOR THE SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS AND ADJACENT DESERTS FROM 1 PM THIS AFTERNOON TO
1 AM PST TONIGHT. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS UNTIL 2 PM PST THIS
AFTERNOON. SEE LAXCWFSGX.

&&

PUBLIC...LAVIS
AVIATION...BALFOUR
Hazardous weather outlook, Feb 22, 4:00 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI FEB 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-230000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST FRI FEB 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

UPPER LEVEL LOW PRESSURE WILL CAUSE SHOWERS TODAY WITH SNOW AT THE
HIGHER ELEVATIONS. LOCAL STRONG GUSTY WINDS...MAINLY IN THE
MOUNTAINS. DENSE FOG IN THE MOUNTAINS.

A SNOW AND BLOWING SNOW ADVISORY IN EFFECT FOR THE
SAN BERNARDINO MOUNTAINS.

A SMALL CRAFT ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

ANOTHER LOW PRESSURE SYSTEMS WILL BRING SHOWERS SUNDAY. THERE WILL
ALSO BE LOCAL STRONG GUSTY WINDS...MAINLY IN THE MOUNTAINS AND
DESERTS.

LARGE SURF AT THE BEACHES SUNDAY AFTERNOON THROUGH TUESDAY. STRONG
RIP CURRENTS...BEACH EROSION AND MINOR COASTAL FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

DA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:05 AM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego16 hr
Feb 22, 12:55 PM PSTCoastal Flood StatementSGXSan Diego48 hr

Nearby

High Wind Watches in California, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.